Montana, 2024

Damaging Winds in Montana, July 5, 2024

July 5, 2024 · NWS GGW · 6 events in 3 counties and zones

Strong thunderstorms developed over northeast Montana during the afternoon and evening hours, with a few reaching severe levels.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GGW wrote it up.

Strong thunderstorms developed over northeast Montana during the afternoon and evening hours, with a few reaching severe levels.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Glasgow, MT wrote its last area forecast discussion before the first event at Jul 5, 1:21 PM MST, 54 minutes earlier.

Area forecast discussion, Jul 5, 1:21 PM MST, 54 minutes before
Area Forecast Discussion
National Weather Service Glasgow MT
221 PM MDT Fri Jul 5 2024

.DISCUSSION...

KEY MESSAGES:

1) Scattered showers and thunderstorms will continue across NE
Montana through 8 PM MDT with an isolated wind threat, along with
localized heavy rainfall.

2) Active weather will remain in place through this weekend with
thunderstorm chances each afternoon and evening.

3) Hot and dry conditions look to develop next week.

WEATHER PATTERN OVERVIEW:

Forecast soundings this afternoon and evening show an inverted-V
signature. While 0-6 km shear is only around 20 kts, between 500
and 1000 MU CAPE indicates enough instability for ordinary cell
convection and weak multicellular structures. While the presence
of strong winds along to mix to the surface is lacking, collapsing
cells may produce isolated severe wind gusts aided through
evaporative effects in the dry boundary layer. HREF shows support
for isolated gusts to 60 mph this evening through about 02Z before
shifting east into the Dakotas. Brief heavy rainfall may result
with precipitable water around an inch or a little under and
six hour probability of 0.25" QPF or greater ranges from 50 to 70
percent with the more organized convection.

Active weather looks to continue through the weekend with chances
for showers and thunderstorms each day, especially during
afternoon and evening hours. Thereafter, expect strong upper
ridging to take hold across the western CONUS leading to dry and
hot weather conditions extending their reach into Northeast
Montana.
FORECAST CONFIDENCE & DEVIATIONS:

Confidence is low on exact placement and timing of individual
thunderstorms but high that an overall active weather pattern will
remain in place through this weekend. Given excellent model
consensus and previously explained reasoning for severe weather
today, confidence is near or a little above average on isolated
severe wind gusts occurring through this evening. Confidence is
also above average for hot and dry weather to develop next week.
While NBM was followed for the forecast with little change, manual
edits to include severe wording in the weather grids were made to
better underscore messaging of near term impactful weather.

&&

.AVIATION...
VFR conditions are expected to prevail tonight, though MVFR/IFR
ceilings and visibilities are briefly possible near any organized
storms. Expect gusty and shifting winds near thunderstorms through
02Z. Winds will become light and variable overnight.

&&

.GGW WATCHES/WARNINGS/ADVISORIES...
None.
&&

weather.gov/glasgow

In the hours before

Special weather statement, Jul 5, 11:46 AM MST, 2 hours 29 minutes before
Special Weather Statement
National Weather Service Glasgow MT
1246 PM MDT Fri Jul 5 2024

MTZ016-059-060-051945-
Southwest Phillips MT-Central and Southeast Phillips MT-
Northern Phillips MT-
1246 PM MDT Fri Jul 5 2024

...Strong thunderstorms will impact portions of northeastern Phillips
County through 145 PM MDT
...

At 1245 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Port Of Morgan to 10 miles north of Hays.
Movement was east at 30 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Malta, Whitewater, Dodson, Loring, Port Of Morgan, Phillips, Sleeping
Buffalo, Wagner, Content, and Bowdoin.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4900 10718 4796 10758 4807 10844 4822 10843
      4822 10841 4845 10841 4844 10840 4843 10835
      4857 10835 4857 10832 4861 10832 4900 10801
TIME...MOT...LOC 1845Z 287DEG 25KT 4904 10776 4814 10857

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

Zanker
Special weather statement, Jul 5, 12:42 PM MST, 1 hour 33 minutes before
Special Weather Statement
National Weather Service Glasgow MT
142 PM MDT Fri Jul 5 2024

MTZ016-017-059>061-052045-
Southwest Phillips MT-Central and Southeast Phillips MT-
Northern Valley MT-Northern Phillips MT-
Central and Southern Valley MT-
142 PM MDT Fri Jul 5 2024

...Strong thunderstorms will impact portions of eastern Phillips and
western Valley Counties through 245 PM MDT
...

At 140 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 25 miles northeast of Whitewater to 10 miles
north of Fourchette. Movement was southeast at 35 mph.

HAZARD...Wind gusts of up to 55 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Malta, Opheim, Whitewater, Saco, Tampico, Hinsdale, Port Of Opheim,
Phillips, Vandalia, Sleeping Buffalo, The Bentonite Plant, Frenchman
Reservoir, Thoeny, Content, Sun Prairie, and Bowdoin.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4900 10626 4768 10722 4782 10791 4795 10839
      4900 10740
TIME...MOT...LOC 1940Z 294DEG 29KT 4899 10718 4788 10804

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH

Zanker
Special weather statement, Jul 5, 1:41 PM MST, 34 minutes before
Special Weather Statement
National Weather Service Glasgow MT
241 PM MDT Fri Jul 5 2024

MTZ016>018-020-022-023-061-052145-
Garfield MT-Central and Southeast Phillips MT-Northern Valley MT-
Daniels MT-Western Roosevelt MT-McCone MT-
Central and Southern Valley MT-
241 PM MDT Fri Jul 5 2024

...Strong thunderstorms will impact portions of southeastern
Phillips, Garfield, Daniels, western Roosevelt, Valley and western
McCone Counties through 345 PM MDT
...

At 240 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 23 miles northeast of Port Of Opheim to 8 miles
southeast of Mosby. Movement was east at 35 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Glasgow, Scobey, Jordan, Opheim, Richland, Nashua, Fort Peck, Sand
Springs, Duck Creek Rec Area, Hillside, Hell Creek Rec Area, Flowing
Wells Rest Area, St. Marie, Brusett, Peerless, The Pines Rec Area,
Tampico, Port Of Whitetail, Lustre, and Madoc.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

If on or near Fort Peck Lake, get out of the water and move indoors
or inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.

&&

LAT...LON 4797 10578 4689 10634 4699 10788 4900 10662
      4900 10506
TIME...MOT...LOC 2040Z 273DEG 32KT 4929 10610 4694 10772

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

Zanker
Local storm report, Jul 5, 2:07 PM MST, 8 minutes before
Preliminary Local Storm Report
National Weather Service Glasgow MT
307 PM MDT Fri Jul 5 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0252 PM     Tstm Wnd Gst     2 NNE Glasgow           48.22N 106.62W
07/05/2024  M56 MPH          Valley             MT   ASOS

            ASOS station KGGW Glasgow Airport (ASOS).

0256 PM     Tstm Wnd Gst     4 N Glasgow             48.25N 106.64W
07/05/2024  M53 MPH          Valley             MT   Mesonet

            Mesonet station EW0139 Glasgow 4 N.

&&

The radar

The Glasgow radar (KGGW), 12 km away, was scanning. The volume nearest the first event began at 21:13 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Valley

When
July 5, 2:15 PM MST
Where
Valley County, 6.18 mi WNW of Nashua
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
48.170, -106.470

A trained spotter estimated 60 mph thunderstorm wind gusts.

Thunderstorm Wind, Roosevelt

When
July 5, 3:03 PM MST
Where
Roosevelt County, 0.46 mi W of Wolf Pt Intl Airport(Kolf)
Measured
55 kt (63 mph) measured gust
Reported by
ASOS
Coordinates
48.100, -105.580

The Wolf Point Airport ASOS (KOLF) measured a 63 mph thunderstorm wind gust.

Thunderstorm Wind, Roosevelt

When
July 5, 3:35 PM MST
Where
Roosevelt County, 0.83 mi NNE of Poplar Arpt
Measured
51 kt (59 mph) measured gust
Reported by
AWOS
Coordinates
48.130, -105.170

The Poplar Airport AWOS (KPO1) measured a 59 mph thunderstorm wind gust.

Thunderstorm Wind, Dawson

When
July 5, 4:23 PM MST
Where
Dawson County, 1.17 mi NE of Glendive
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
47.110, -104.710

The public reported a tree down and a power pole had been snapped in town. Wind gusts were estimated to be between 50 and 60 mph.

Thunderstorm Wind, Dawson

When
July 5, 4:36 PM MST
Where
Dawson County, Glendive Dawson Arpt
Measured
51 kt (59 mph) measured gust
Reported by
ASOS
Coordinates
47.130, -104.800

The Glendive Airport ASOS (KGDV) measured a 59 mph thunderstorm wind gust.

Thunderstorm Wind, Dawson

When
July 5, 5:10 PM MST
Where
Dawson County, 0.94 mi E of Beaver Hill Dot
Measured
51 kt (59 mph) measured gust
Reported by
Department of Highways
Coordinates
47.020, -104.330

The Beaver Hill I-94 DOT site (MTBVR) measured a 59 mph thunderstorm wind gust.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2024Every state in 2024This day in weather historyWarnings in Montana, July 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1190046, 1190042, 1190043, 1190060, 1190058, 1190059.